[Skip to Content]
[Skip to Content Landing]
Article
April 1988

Central Nervous System Side Effects With ß-Blockers

Author Affiliations

Washington, DC

Arch Intern Med. 1988;148(4):980. doi:10.1001/archinte.1988.00380040220032
Abstract

To the Editor.  —Central nervous system (CNS) symptoms are among the frequent side effects of β-adrenergic antagonists. The various β-blockers differ, however, in their propensity to cause CNS side effects. This variability has been commonly attributed to differences in their lipid solubility,1 since lipophilicity generally does correlate with CNS concentration, and highly lipid-soluble agents, such as propranolol, have been thought to cause more CNS side effects than hydrophilic drugs like atenolol. It now appears, however, that the situation is more complex.Gengo and associates2 recently reported in the Archives that atenolol and the lipid-soluble β-blocker metoprolol had CNS-depressant effects that were similar in intensity, though actually of lesser duration with metoprolol. We have found that betaxolol (another new lipid-soluble β-blocker) and atenolol are associated with a similar incidence of CNS side effects.3 Dilevalol, a lipophilic optical isomer of labetalol, also has a relatively low incidence of CNS

First Page Preview View Large
First page PDF preview
First page PDF preview
×